Arkansas, 2004Damaging Winds in Arkansas, August 4, 2004
August 4, 2004 · NWS MEG · 3 events in 3 counties and zones
3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $37,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 4, 7:30 PM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 4, 7:30 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
830 PM CDT WED AUG 4 2004
.UPDATE...
ACTUAL COLD FRONT IS STILL WELL TO OUR NORTH...FROM ABOUT CENTRAL IL
INTO NORTHERN MO WHERE THE DEWPOINTS BEGIN TO DROP OFF INTO THE 60S.
HOWEVER...SURFACE TROUGH EXTENDS FROM SOUTHERN IL INTO SOUTHEASTERN
MO AND EXTREME NORTHERN AR. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
OCCURRING ALONG AND AHEAD OF THIS SURFACE TROUGH. THESE STORMS ARE
PRESENTLY AFFECTING PARTS OF NORTHEASTERN AR. A FEW STORMS HAVE BEEN
STRONG...BUT REMAINED BELOW SEVERE LIMITS IN OUR FORECAST AREA. 00Z
SOUNDING DATA CONTINUES TO INDICATE A WEAK CAP OVER THE MIDSOUTH
WITH TEMPERATURES QUITE WARM ALOFT...OHX AND LZK 00Z SOUNDINGS SHOW
500 MB TEMPERATURES OF MINUS 3 DEGREES C. SPC HAS REMOVED THE SLIGHT
RISK FROM ANY PART OF OUR FORECAST AREA FOR TONIGHT. WILL UPDATE THE
HAZARDOUS WEATHER OUTLOOK TO REMOVE THE THREAT OF SEVERE. A FEW
STORMS STILL COULD BE STRONG...PARTICULARLY AS AN UPPER LEVEL SHORT
WAVE APPROACHES FROM THE NORTHWEST. THIS SHORT WAVE WILL AID TO
DECREASE THE CAP...BUT ON THE OTHER HAND...WITH THE LOSS OF DAYTIME
HEATING THE ATMOSPHERE WILL GRADUALLY STABILIZE.
UPDATED FORECAST/GRIDS EARLIER TO INCREASE POPS SOME THIS EVENING
FROM NORTHEASTERN AR INTO NORTHWEST TN. ALSO...MADE SOME CHANGES TO
THE WIND FOR TONIGHT. OTHERWISE...CURRENT FORECAST IS ON
TRACK...WILL NEED TO UPDATE AND FRESHEN ZONE WORDING LATE THIS
EVENING.
.PREV DISCUSSION...
ISSUED 225 PM CDT WED AUG 4 2004
A SERIES OF WEAK LOW PRESSURE AREAS STRETCH ACRS THE OH AND MID MS
RIVER VALLEYS THIS AFTN. CONVECTION BEGINNING TO DEVELOP FROM NRN KY
SOUTHWEST INTO WRN KY...ALONG MAIN OUTFLOW BOUNDARY LEFT OVER FROM
LAST NIGHTS COMPLEX. CONVECTION HINDERED ON WRN END OF THE BOUNDARY
BY CAP. THAT SHOULD CHANGE THROUGH THE EVENING AS CAP WEAKENS.
CURRENTLY ACRS THE MIDSOUTH...MID/HIGH CLOUDS COVER MOST OF THE AREA
WITH TEMPS IN THE LOWER 90S. SFC DEWPOINTS HAVE RISEN INTO THE MID
70S EVERYWHERE EXCEPT NE MS BRINGING HEAT INDICES TO AROUND 105
DEGREES. COLD FRONT WL PUSH INTO THE MID SOUTH THIS EVENING. EXPECT
THUNDERSTORMS TO DEVELOP LATE THIS AFTN/EARLY THIS EVENING AS 500 MB
SHORTWAVE PUSHES INTO THE AREA...WEAKENING THE CAP. PLENTY OF
INSTABILITY TO FEED ON THIS EVENING WITH CAPES 3000-4000 J/KG AND
SFC DEWPOINTS IN THE MID 70S. LOOKS LIKE THE BEST CHC FOR SVR WX WL
BE NORTH OF THE MEM AREA...ACRS NE AR...MO BOOTHEEL AND NW TN THIS
EVENING WHERE THE BEST INSTABILITY OVERLAYS A STRONGER MID LEVEL
WIND FIELD.
BY 12Z THU FRONT WL BE LOCATED ACRS NRN MS AND WL LEAVE A SMALL POP
IN FOR THAT AREA THROUGH THE MORNING HOURS. SURFACE HIGH PRESSURE WL
BUILD IN DURING THE AFTN. A MUCH DRIER AND COOLER AIRMASS WILL BE
FILTERING IN ON BREEZY NORTHERLY WINDS DURING FRI AFTN. FRI NIGHT
THROUGH SAT NIGHT WILL BE PRETTY MUCH CLOUD FREE AND COOL. EXPECT
NEAR RECORD LOWS SAT MORNING.
SUN THROUGH MON NIGHT...SFC HIGH PRESSURE SLIDES EAST ALLOWING FOR A
LITTLE MORE HUMIDITY AND WARMTH. ANOTHER FRONT SLIDES THRU TUE/WED
TIME FRAME SO WL CONT CHC POPS.
&&
.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 4, 7:35 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
835 PM CDT WED AUG 4 2004
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-051100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
835 PM CDT WED AUG 4 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.
.DAY ONE...
A COLD FRONT WILL MOVE INTO THE MIDSOUTH FROM THE NORTH TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD
OF THIS FRONT. A FEW STORMS COULD BE STRONG. HOWEVER...THE THREAT OF
SEVERE WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...
CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
In the hours before
Special weather statement, Aug 4, 5:44 PM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
644 PM CDT WED AUG 4 2004
ARZ008-050015-
RANDOLPH AR-
644 PM CDT WED AUG 4 2004
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...RANDOLPH COUNTY.
A STRONG THUNDERSTORM WAS LOCATED 12 MILES WEST OF RAVENDEN SPRINGS
AT 644 PM CDT...MOVING EAST AT 15 MPH.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN RANDOLPH COUNTY...INCLUDING THE CITY OF POCAHONTAS...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, Aug 4, 6:08 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
708 PM CDT WED AUG 4 2004
ARZ017-050030-
LAWRENCE AR-
708 PM CDT WED AUG 4 2004
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAWRENCE COUNTY.
A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF RAVENDEN AT
708 PM CDT...MOVING SOUTHEAST AT 20 MPH.
PEOPLE IN LAWRENCE COUNTY...INCLUDING THE CITY OF BLACK ROCK...SHOULD
MONITOR THIS STORM CLOSELY.
Thunderstorm Wind, Greene
- When
- August 4, 8:40 PM CST to 8:45 PM CST
- Where
- Greene County, Paragould
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.050, -90.483
Some trees and power lines were knocked down. A couple of power poles were broken.
Thunderstorm Wind, Craighead
- When
- August 4, 9:00 PM CST to 9:05 PM CST
- Where
- Craighead County, Brookland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.900, -90.583
A metal storage building was lifted up off the ground and slammed down. Several houses sustained roof damage. A hay barn was damaged. Some trees and power lines were knocked down.
Thunderstorm Wind, Poinsett
- When
- August 4, 10:00 PM CST to 10:05 PM CST
- Where
- Poinsett County, Waldenburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 35.567, -90.933
A few trees were knocked down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Strong Wind in Ohio, August 4, 20041 death · $70,000 · 50 kt wind · 2 events
- Tornado in Pennsylvania, August 4, 2004$200,000 · F1 · 1 event
- Flash Flooding in Missouri, August 4, 2004$300,000 · 4 events
- Tornado in Pennsylvania, August 4, 2004$100,000 · F1 · 1 event
- Flash Flood and Damaging Wind in New Mexico, August 4, 2004$200,000 · 61 kt wind · 2 events
- Tornado in Pennsylvania, August 4, 2004$50,000 · F1 · 1 event
- Flash Flooding and Lightning Strike in Colorado, August 4 to 5, 20045 injured · 3 events
- Damaging Winds in Maryland, August 4, 2004$32,000 · 55 kt wind · 14 events
- Damaging Winds in Kentucky, August 4, 2004$42,000 · 50 kt wind · 5 events
- Damaging Wind in Kentucky, August 4, 2004$50,000 · 52 kt wind · 1 event
- Damaging Wind in Nebraska, August 4, 2004$25,000 · 65 kt wind · 1 event
- Damaging Wind in Pennsylvania, August 4, 2004$20,000 · 54 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422041, 5422042, 5422043.